Case Presentation: A 38 year-old female with history of asthma presented to the emergency department (ED) with symptoms of progressive dyspnea, wheezing, and dry cough, consistent with asthma exacerbation. In the ED, she was treated with continuous albuterol nebulizer for nearly 8 hours along with intravenous methylprednisolone. Her clinical status worsened with increased work of breathing requiring non-invasive positive pressure ventilation (NIPPV). At this time, physical examination showed a tachypneic, tachycardic woman in moderate distress. Her oxygen saturation remained 100% and blood pressures remained normotensive to hypertensive throughout the ED course. She demonstrated use of accessory muscles, had reduced air movement and mild, diffuse expiratory wheezing. The remainder of her exam was normal. Arterial blood gas showed: pH 7.22, PO2 110 mmHg, PCO2 22 mmHg and oxygen saturation of 100% on NIPPV with fraction of inspired oxygen of 40%. Mixed venous oxygen saturation was 82%. She also had a newly elevated anion-gap and serum lactate of 9 mmol/L (normal 0-2 mmol/L) along with normal creatinine, liver function tests, white blood cell count and differential. Her worsening respiratory status and new lactic acidosis were concerning. She was admitted to the ICU for close monitoring, continued on NIPPV, steroids and ipratropium but her albuterol treatments were changed from continuous to every 4 hours. The next day, her respiratory status improved allowing graduation to room air and her lactic acidosis also resolved.
This patient had no clinical signs of end-organ hypo-perfusion as evidenced by her warm and perfused extremities, normal blood pressures, oxygen saturation and mixed venous oxygen level which helped rule out shock or hypoxemia as the etiology of her elevated lactate (commonly called Type A lactic acidosis). Based on her clinical presentation, there was also no strong reason to believe she would have local ischemia such as mesenteric ischemia. She also had no evidence of other sources of lactic acidosis such as liver disease that may result in reduced lactate clearance, or commonly implicated medications such as metformin that cause increased production of lactate (Type B lactic acidosis). She was diagnosed with albuterol-induced lactic acidosis.
Discussion: Albuterol and other beta-agonists have been reported in literature as a cause of elevated lactate in several case reports. It is thought that albuterol creates a hyperadrenergic state leading to more glycogenolysis, which then results in more glucose, glycolysis and therefore pyruvate that then gets converted to lactate. Asthma itself is also thought to endogenously stimulate the same pathway because of a hyperadrenergic state which may also have been a contributing factor in the case of this patient but is less likely because she did not have lactic acidosis on presentation. Her increasing tachypnea and respiratory effort that developed several hours after initial presentation and despite treatment institution were thought to be a compensatory response to her lactic acidosis from continuous albuterol use.
Conclusions: In cases where end-organ hypoxia is not apparent, evaluating the etiology of lactic acidosis can pose a diagnostic challenge. This case highlights the association of beta-agonists and asthma with lactic acidosis. This knowledge is clinically important because it complicated our patient’s assessment and management and may have even paradoxially contributed to her worsening respiratory status.
To cite this abstract:Imtiaz R, Mirza Z, Bandi V. Lactic Acidosis in Asthma. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 572. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/lactic-acidosis-in-asthma/. Accessed December 12, 2019.